Anasarca

Anasarca is a medical symptom characterized by widespread swelling of the skin due to effusion of fluid into the extracellular space. Anasarca is often due to either congestive cardiac failure, liver failure (cirrhosis of the liver), renal failure/disease, or the other diseases listed below. Plant-derived anticancer chemotherapeutic agents, such as docetaxel, cause anasarca through a poorly understood capillary leak syndrome.

Common Differential Diagnosis

  • Acute renal failure, especially oliguric renal failure with fluid retention
  • Allergic reactions, only systemic severe allergic reactions with associated capillary leak
  • Angioedema, rarely, when it is severe and generalized
  • Burns (generalized severe burns can result in Hypoalbuminemia and capillary leak)
  • Calcium channel blockers usually cause localized edma and not anasarca
  • Capillary leak syndrome
  • Cardiac tamponade resulting in heart failure and generalized edema
  • Chronic kidney disease (advanced stages with fluid retention)
  • Constrictive pericarditis with associated heart failure
  • Cor pulmonale resulting in right heart failure
  • Diazoxide usually cause localized edma and not anasarca
  • Corticosteriods
  • Dilated cardiomyopathy
  • Docetaxel usually cause localized edma and not anasarca
  • Eclampsia (severe eclampsia)
  • Effusive-constrictive pericarditis with associated heart failure

Treatment

The treatment of anasraca depends on the underlying cause. It involves the use of diuretics in cases related to heart failure or kidney disease. The latter may require hemodialysis especially if there are signs or symptoms of uremia. In cases of severe burns resulting in hypoalbuminemia and capillary leak, admission to a burn unit, volume and electrolyte replacement, and adequate nutrition is of paramount. Withdrawal of the offending drug is critical in drug-induced anasarca. The use of diuretics, paracentesis, and adequate nutritional supplementation is needed in anasarca secondary to hepatic cirrhosis. Profound hypothyroidism requires thyroid hormone replacement. Protein malabsorption syndromes require the identification of the underlying disease process and adequate protein supplementation.

Facebook Comments
Advertisement